Wisconsin, 2019Lightning Strike in Wisconsin, September 19, 2019
September 19, 2019 · NWS GRB · 1 event in 1 county or zone
Storms produced lightning across east-central Wisconsin during the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms produced lightning across east-central Wisconsin during the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 19, 5:52 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 19, 5:52 AM CST, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Green Bay WI
652 AM CDT Thu Sep 19 2019
New Information added to update section
.UPDATE...
Issued at 641 AM CDT Thu Sep 19 2019
Although conditions will become less favorable for training of
storms and upstream regeneration later today when the 925-850 mb
flow weakens, it is still strong enough this morning to result in
a persistent band of convection from central into northeast
Wisconsin. Cells are starting to develop south of the main band in
east-central Wisconsin. That and the MCS developing over southwest
Wisconsin should lead to a gradual weakening and southward shift
in the position of the band. But that is not apparent yet. Luckily
the heaviest rains thus far have fallen over the Bay. Calls to
Marinette and Door county have not revealed any reports of
flooding yet. Will continue to monitor closely. If the position of
the band does not change substantially in the next 1/2 hour, the
Flood Advisory will at least need to be extended and perhaps
expanded south some.
&&
.SYNOPSIS...
Issued at 402 AM CDT Thu Sep 19 2019
Continued warm and rather humid with scattered showers and
thunderstorms the next few days, then turning a little cooler and
much less humid by late in the weekend.
A highly amplified upper pattern was in place across North
America, with a seasonably deep trough in the west and an
intense/expansive ridge from the lower Mississippi Valley through
western Quebec. The pattern will gradually lose amplitude and
become progressive as energy ejecting out of the western trough
rides northeast and flattens the ridge. The large scale flow will
evolve toward a lower amplitude/longer wavelength regime, with
broad ridging off the West Coast and a large shallow trough over
the central and eastern portion of the continent by the middle of
next week.
Southwest upper flow between the current western trough and
eastern ridge will maintain a feed of warm, moist air into the
area for a few more days. That will result in continuation of well
above normal temperatures and rather humid conditions through
Saturday. After that, a more westerly trajectory aloft will bring
much drier and a little cooler air into the area, through
temperatures are likely to remain above normal. Very high PWATs
will be across the area during the first portion of the forecast
period, and probably result in above normal precipitation amounts
for the period.
&&
.SHORT TERM...Today...Tonight...and Friday
Issued at 402 AM CDT Thu Sep 19 2019
A weak/diffuse warm front was slowly shifting east across the
area, with mid-upper 60F dew points gradually overspreading the
area from the west behind the front. The cold front that was
advancing east into Wisconsin from the west was slowing and
weakening, and will likely wash out near the western edge of the
forecast area. That will leave a very moist and somewhat unstable
air mass across the forecast area until a stronger cold front
arrives this weekend. There will be upticks and lulls in the
showers and thunderstorms across the area as subtle forcing and
diurnal trends modulate the convection. Adding meaningful detail
to the PoP grids rapidly became difficult with time, and went with
a general trend toward low-end chance PoPs as the ability to
latch onto specific forcing for lift decreased with time.
In general, severe weather parameters were marginal at best this
morning and expected to weaken with time. Deep-layer shear was
20-30 kts early this morning, and will weaken to 10-20 kts. Wet-
bulb zero heights will remain high. Isolated gusty winds could be
generated by wet microbursts from cell mergers, but those will
most likely remain sub-severe. PWATS will be very high and
combined with the weak shear that will favor heavy rainfall. 850
mb flow was 25-35 kts this morning, but forecast to weaken later
today, making continued regeneration of intense rain producing
storms over the same area somewhat unlikely. So while locally
heavy rainfall is possible with the storms, the threat of
excessive rainfall does not appear great.
Trended toward a blend of the recent top performing guidance
products for temperatures, with some local modifications--
especially near the lake and bay.
.LONG TERM...Friday Night Through Wednesday
Issued at 402 AM CDT Thu Sep 19 2019
Warm and humid air ahead of an approaching surface cold front and
mid level trough will bring showers and thunderstorms to the area
Saturday and Saturday night. Generally dry but cooler conditions
will prevail the rest of the weekend into next week as surface
high pressure and a weak mid level ridge pass across Wisconsin.
Though it will be cooler, temperatures will still be near or a
little warmer than normal into the middle of next week. Another
passing cold front will bring chances for showers and storms back
to the area for Tuesday night and Wednesday.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 402 AM CDT Thu Sep 19 2019
Flight conditions will be quite variable, especially early in the
period as clouds of various heights and some fog persist across
the area. Some improvement is expected during the day. Statistical
guidance products were showing strong support for widespread low
cloud and fog formation overnight. While the low clouds and fog
producing IFR/LIFR conditions may develop, there is at least a
little uncertainty added by questions about how much lingering
middle and high cloudiness will remain over the top, and when and
where convection will occur.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until noon CDT today for WIZ022.
&&
UPDATE.........Skowronski
SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......MG
AVIATION.......Skowronski
Hazardous weather outlook, Sep 19, 3:13 AM CST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
413 AM CDT Thu Sep 19 2019
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
413 AM CDT Thu Sep 19 2019
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
Waves will produce hazardous swimming conditions at Door County
Lake Michigan beaches through this morning.
Scattered thunderstorms are expected today and tonight. The storms
are not expected to be severe, but some of the storms will produce
brief heavy rainfall. A few storm could also produce gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms are possible at times Friday through Sunday night
and again around the middle of next week. The best chances for
storms will be on Saturday and Saturday night. Some of the storms
during this time may be strong.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
LMZ521-522-541>543-201100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
413 AM CDT Thu Sep 19 2019
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
Boaters on the bay should exercise caution this morning due to
hazardous winds and waves. The wind and waves will also result in
conditions hazardous to small craft on Lake Michigan north of
Sturgeon Bay this morning.
Scattered thunderstorms today and tonight will create lightning
strikes that will be hazardous to boaters. Brief gusty winds
could also accompany the strongest storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms are possible at times from Friday through Sunday
night and again around the middle of next week. Any storms that
develop will pose a hazard to boaters on the lake and bay.
South winds and building waves may become a hazard to small craft
on Saturday.
Skowronski/MG
In the hours before
Special weather statement, Sep 19, 3:38 AM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
438 AM CDT Thu Sep 19 2019
WIZ013-019>022-030-031-035>038-045-073-074-191030-
Waupaca-Southern Marinette
County-Langlade-Outagamie-Wood-Marathon-Portage-Northern Marinette
County-Southern Oconto County-Shawano-Northern Oconto
County-Waushara-Door-Menominee-
438 AM CDT Thu Sep 19 2019
...A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT PORTIONS
OF CENTRAL, EAST-CENTRAL AND NORTHEAST WISCONSIN EARLY THIS
MORNING...
At 434 AM CDT, radar indicated clusters of thunderstorms along a
line from near Wisconsin Rapids to near Gillett to Washington
Island. Movement was east at 25 mph.
Some of the storms in the line will produce very heavy rainfall,
which could lead to ponding of water in low spots on roads and
parking lots. A few of the storms could also produce wind gusts to
around 30 mph.
Locations impacted include...
Stevens Point, Wisconsin Rapids, Marinette, Shawano, Sturgeon Bay,
Northern Door County, Waupaca, Menominee, Clintonville, Oconto and
Whiting.
The heavy rainfall with the storms may cause localized flooding. Do
not drive your vehicle through flooded roadways.
LAT...LON 4486 8715 4479 8772 4502 8741 4507 8752
4477 8786 4472 8820 4416 8939 4425 9032
4502 8910 4553 8781 4535 8789 4538 8768
4517 8774 4502 8739 4521 8742 4543 8681
4542 8681
TIME...MOT...LOC 0934Z 269DEG 22KT 4551 8660 4485 8833 4422 8994
SkowronskiSpecial weather statement, Sep 19, 5:05 AM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
605 AM CDT Thu Sep 19 2019
WIZ005-010>012-191400-
Vilas-Oneida-Forest-Florence-
605 AM CDT Thu Sep 19 2019
...DENSE FOG OVER PORTIONS OF FAR NORTHERN WISCONSIN THIS
MORNING...
Dense fog developed over portions of far northern Wisconsin
overnight. At 600 am, the visibility at a couple reporting
stations in Vilas County was less than 1/4 mile. Patchy dense fog
was also likely occurring across Oneida, northern Forest, and
Florence counties. The fog will pose a hazard to motorists this
morning.
Motorists traveling in far northern Wisconsin should anticipate
fluctuations in the visibility due to the dense fog. If you
encounter dense fog, slow down, keep a safe distance from the car
ahead of you, and use your low-beam headlights.
Skowronski
Local storm report, Sep 19, 6:15 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
715 AM CDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN SISTER BAY 45.18N 87.11W
09/19/2019 M1.93 INCH DOOR WI PUBLIC
STILL RAINING
&&
BERSCHLocal storm report, Sep 19, 6:16 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
716 AM CDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HEAVY RAIN 1 WNW WASHINGTON ISLAND 45.38N 86.92W
09/19/2019 M2.82 INCH DOOR WI AWOS
AWOS STATION K2P2 WASHINGTON ISLAN.
0710 AM HEAVY RAIN 4 NE KESHENA 44.92N 88.57W
09/19/2019 M1.93 INCH MENOMINEE WI MESONET
MESONET STATION KSHNM KESHENA 4 NE.
0709 AM HEAVY RAIN 1 N PESHTIGO 45.06N 87.75W
09/19/2019 M1.15 INCH MARINETTE WI MESONET
MESONET STATION PSHTG PESHTIGO 1 N.
&&Local storm report, Sep 19, 6:26 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
726 AM CDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SSE WASHINGTON ISLAND 45.36N 86.89W
09/19/2019 M2.35 INCH DOOR WI CO-OP OBSERVER
CO-OP OBSERVER STATION WASW3 WASHINGTON ISLAND.
&&Lightning, Kewaunee
- When
- September 19, 8:20 AM CST
- Where
- Kewaunee County, 0.9 mi NNW of Kewaunee
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 44.462, -87.508
A 30 year old male was struck by lightning in the city of Kewaunee. Kewaunee Police say the man was working for a company that was contracted to do some work in the area and had been holding an uncharged power line in the performance of his job when lightning struck. He was transported to the hospital and his condition is unknown.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Texas, September 19, 2019$107,000 · 52 kt wind · 6 events
- Flash Flood in Alabama, September 19, 2019$100,000 · 1 event
- Hail and Damaging Winds in Kansas, September 19, 2019$30,000 · 1 in hail · 4 events
- Flash Flooding and Flooding in Wisconsin, September 19 to 24, 2019$15,000 · 12 events
- Tornado and Flash Flood in Louisiana, September 19, 2019$20,000 · EF0 · 2 events
- Flooding and Hail in Texas, September 19, 20191.5 in hail · 8 events
- Hail and Damaging Winds in Nebraska, September 19, 20191.5 in hail · 6 events
- Flash Flooding in Nebraska, September 19, 20193 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 19, 20193 events
- Flash Flood and Heavy Rain in Iowa, September 19, 2019$5,000 · 2 events
- Flood and Heavy Rain in Minnesota, September 19, 2019$1,000 · 2 events
- Lightning Strikes in Iowa, September 19, 2019$6,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845951.